Alert archive / North Dakota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 178, NWS Bismarck, ND

August 10, 2013Dunn County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 10, 2013, 4:57 PM MDT for Dunn County, North Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2013, 4:57 PM MDT (22:57 UTC)
Expired
Aug 10, 2013, 5:45 PM MDT
In force
48 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Dunn County, ND

The radar

The Bismarck radar (KBIS), 132 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2013-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2013-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

976 
WUUS53 KBIS 102257
SVRBIS
NDC025-102345-
/O.NEW.KBIS.SV.W.0178.130810T2257Z-130810T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
457 PM MDT SAT AUG 10 2013

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DUNN COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 545 PM MDT

* AT 456 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
  OF DUNN CENTER....OR 30 MILES NORTH OF DICKINSON...AND MOVING
  SOUTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARSHALL AROUND 525 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4740 10256 4731 10215 4708 10214 4701 10215
      4701 10233 4722 10275
TIME...MOT...LOC 2258Z 302DEG 28KT 4728 10255

HAIL...0.75IN
WIND...60MPH

$$

KINNEY
2 follow-up statements
316 
WWUS53 KBIS 102319
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
619 PM CDT SAT AUG 10 2013

NDC025-102345-
/O.CON.KBIS.SV.W.0178.000000T0000Z-130810T2345Z/
DUNN ND-
519 PM MDT SAT AUG 10 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
DUNN COUNTY UNTIL 545 PM MDT...

AT 517 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MARSHALL...OR
30 MILES NORTHEAST OF DICKINSON...MOVING SOUTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARSHALL AROUND 525 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4739 10250 4731 10215 4708 10214 4701 10215
      4701 10233 4719 10269
TIME...MOT...LOC 2319Z 302DEG 28KT 4719 10235

HAIL...<.75IN
WIND...60MPH

$$

JONES
240 
WWUS53 KBIS 102334
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
634 PM CDT SAT AUG 10 2013

NDC025-102344-
/O.CAN.KBIS.SV.W.0178.000000T0000Z-130810T2345Z/
DUNN ND-
534 PM MDT SAT AUG 10 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DUNN COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4739 10250 4731 10215 4708 10214 4701 10215
      4701 10233 4719 10269
TIME...MOT...LOC 2334Z 302DEG 28KT 4713 10221

$$

JONES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:25 PM MDT, 3 hours 32 minutes earlier.

Area forecast discussion, Aug 10, 1:25 PM MDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
225 PM CDT SAT AUG 10 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 225 PM CDT SAT AUG 10 2013

THE MAIN FORECAST CONCERN IN THE SHORT TERM PERIOD IS CONVECTIVE
TRENDS AND MARGINAL SEVERE POTENTIAL THROUGH TONIGHT. LATEST HI-
RES WRF/HRRR MODEL RUNS POINT TO POTENTIAL FOR STRONG STORMS
CONTINUING TO SPREAD INTO THE WEST THIS AFTERNOON/EVENING...SUPPORTED
BY A DECENT SHORT WAVE TROUGH CURRENTLY IN SOUTHERN
SASKATCHEWAN...AND ANOTHER IMPULSE IN CENTRAL MONTANA. MUCAPES AOA
1000 J/KG AND MARGINAL DEEP LAYER SHEAR SUGGEST AN ISOLATED STORM
OR TWO CAPABLE OF QUARTER SIZE HAIL. INVERTED V BUFR SOUNDINGS
ALSO INDICATE SOME GUSTY WIND POTENTIAL WITH STORM DOWNDRAFTS. STORMS
IN FAR NORTHEAST MONTANA HAVE ALREADY PRODUCED SOME HAIL UP TO
PENNY SIZE IN ROOSEVELT COUNTY. ALSO THINKING THE SHORTWAVE WILL
SUSTAIN SHOWERS AND STORMS INTO CENTRAL AND SOUTHEAST COUNTIES
AFTER DARK. LOOKING AHEAD...ISOLATED STORMS WILL AGAIN BE POSSIBLE
SUNDAY AFTERNOON IN THE EXTREME SOUTHWEST WITH THE ARRIVAL OF
ANOTHER PIECE OF MID-LEVEL ENERGY.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 225 PM CDT SAT AUG 10 2013

MAIN FORECAST CONCERNS ARE INTERMITTENT PRECIP CHANCES THROUGH
THE PERIOD. GFS/ECMWF/GEM/ENSEMBLES ARE ALL IN GOOD AGREEMENT WITH
OVERALL PATTERN THROUGH THE EXTENDED. UPPER LEVEL PATTERN WILL
CONSIST OF WESTERN N AMERICAN RIDGE IN PLACE WITH EASTERN N
AMERICAN TROUGH. THIS PLACES THE NORTHERN PLAINS IN NORTHWEST FLOW
WITH OCCASIONAL DISTURBANCES MOVING ACROSS THE REGION...SUPPORTING
INTERMITTENT CHANCES OF PRECIPITATION. BEST CHANCES FOR PRECIP
WILL BE ACROSS SOUTHWEST PORTION OF THE STATE...CLOSER TO BEST
INSTABILITY. 00Z ECMWF SHOWS A BETTER DEFINED SHORTWAVE IN
NORTHWEST FLOW ON THURSDAY. FOR NOW...WILL CONTINUE TO CARRY SMALL
POCKET OF CHANCE POPS ASSOCIATED WITH THIS FEATURE INTO CENTRAL
NORTH DAKOTA THURSDAY...BUT OTHERWISE ANY PRECIP CHANCES REMAIN
RELATIVELY LOW IN THE SLIGHT CHANCE CATEGORY.

WITH REGARD TO TEMPERATURES...MAX TEMPS EARLY IN THE PERIOD SHOULD
START OUT SLIGHTLY BELOW NORMAL. NORMAL HIGH FOR BIS IS 85 FOR THE
NEXT SEVERAL DAYS. AS RIDGE AXIS OVER THE WEST NUDGES EASTWARD
SLIGHTLY...WE SHOULD SEE TEMPS BACK TO THE LOW 80S BY MID WEEK.
SLIGHT DIFFERENCES IN MODEL SOLUTIONS BY NEXT SATURDAY BUT
GFS/ECMWF/ENSEMBLES SUPPORT RIDGE AXIS OVER OR JUST TO THE WEST OF
ND WHICH WOULD SUPPORT ABOVE NORMAL TEMPS. 12Z MOS GUIDANCE GIVES
BIS A HIGH OF 92 NEXT SATURDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1241 PM CDT SAT AUG 10 2013

18Z TAFS UPDATED TO REFLECT INCREASED CONFIDENCE IN CHANCES OF
TSRA AT KISN. ADDED TEMPO GROUP THERE FROM 20Z-22Z AND WILL REFINE
TIMING BASED ON RADAR TRENDS. ELSEWHERE...TIMING/COVERAGE OF
STORMS IS LESS CERTAIN SO MAINTAINED VCTS/VCSH GROUPS. CONDITIONS
WILL BE MAINLY VFR THROUGH THE PERIOD WITH SOME PERIODS OF LOW VFR CIGS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM/AVIATION...RP KINNEY
LONG TERM...JNS
Hazardous weather outlook, Aug 10, 1:14 PM MDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
214 PM CDT SAT AUG 10 2013

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-111915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
214 PM CDT SAT AUG 10 2013 /114 PM MDT SAT AUG 10 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER WESTERN AND
CENTRAL NORTH DAKOTA THROUGH TONIGHT. THE STRONGEST
STORMS...ESPECIALLY WEST OF HIGHWAY 22...COULD PRODUCE HAIL OF
PENNY UP TO QUARTER SIZE...AND BRIEF WIND GUSTS UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDELY SCATTERED MAINLY AFTERNOON AND NIGHTTIME THUNDERSTORMS ARE
POSSIBLE ACROSS THE SOUTHWEST SUNDAY THROUGH TUESDAY. THEN ANOTHER
CHANCE OF THUNDERSTORMS IS EXPECTED ACROSS WEST AND CENTRAL SECTIONS
WEDNESDAY THROUGH THURSDAY. THE CHANCE OF SEVERE WEATHER REMAINS LOW.

.SPOTTER INFORMATION STATEMENT...

ISOLATED SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS
EVENING...MAINLY WEST OF HIGHWAY 22.

RP KINNEY/JNS

In the hours before

Local storm report, Aug 10, 2:41 PM MDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
341 PM CDT SAT AUG 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             ALEXANDER               47.85N 103.64W
08/10/2013  E1.00 INCH       MCKENZIE           ND   TRAINED SPOTTER

&&

MMATHEWS
Local storm report, Aug 10, 3:07 PM MDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
407 PM CDT SAT AUG 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     TSTM WND GST     ALEXANDER               47.85N 103.64W
08/10/2013  E60 MPH          MCKENZIE           ND   TRAINED SPOTTER

            6 INCH DIAMETER LIMB BLOWN OUT OF THE TOP OF A TREE.

&&

MMATHEWS
Special weather statement, Aug 10, 3:09 PM MDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
409 PM CDT SAT AUG 10 2013

NDZ009-017-102215-
MCKENZIE-WILLIAMS-
409 PM CDT SAT AUG 10 2013

...ANOTHER STRONG THUNDERSTORM MOVING INTO MCKENZIE COUNTY AND FAR
SOUTHWEST WILLIAMS COUNTY...

AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SNOWDEN...OR 23 MILES WEST OF WILLISTON...
MOVING SOUTHEAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...BRIEF HEAVY
DOWNPOURS...WILL ACCOMPANY THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FORT BUFORD STATE HISTORICAL SITE...
  EAST FAIRVIEW...
  TRENTON...
  CARTWRIGHT...
  CHARBONNEAU...
  ALEXANDER...
  RAWSON...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH
AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THIS STORM HAS PASSED.

KINNEY
Local storm report, Aug 10, 3:38 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
438 PM CDT SAT AUG 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             3 SSE FORT UNION TRADIN 47.96N 104.02W
08/10/2013  E0.75 INCH       MCKENZIE           ND   TRAINED SPOTTER

            VERY HEAVY RAINALL AND WINDS ESTIMATED NEAR 40 MPH

&&

MMATHEWS
Special weather statement, Aug 10, 3:56 PM MDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
456 PM CDT SAT AUG 10 2013

NDZ017-018-102300-
DUNN-MCKENZIE-
356 PM MDT SAT AUG 10 2013

...STRONG THUNDERSTORM MOVING INTO NORTHWEST DUNN COUNTY...

AT 354 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF THEODORE ROOSEVELT NATIONAL
PARK NORTH...OR 47 MILES NORTH OF DICKINSON...MOVING SOUTHEAST AT 25
MPH.

NICKEL SIZE HAIL...WINDS UP TO 40 MPH...VERY HEAVY RAIN...WILL
ACCOMPANY THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OAKDALE...
  KILLDEER...
  MANNING...
  DUNN CENTER...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. VERY HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING
AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THIS STORM HAS PASSED.

KINNEY
Local storm report, Aug 10, 4:54 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
554 PM CDT SAT AUG 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     TSTM WND GST     KILLDEER                47.37N 102.75W
08/10/2013  E60 MPH          DUNN               ND   PUBLIC

&&

JNS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 2:08 PM MDTSevere Thunderstorm WarningBISMcKenzie67 min
Aug 10, 2:58 PM MDTSevere Thunderstorm WarningBISDunn, McKenzie62 min
Aug 10, 3:39 PM MDTSevere Thunderstorm WarningBISMcKenzie66 min
Aug 10, 4:02 PM MDTSevere Thunderstorm WarningBISDunn58 min
Aug 10, 5:15 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley45 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.